Document Detail


Three Mahalanobis distances and their role in assessing unidimensionality.
MedLine Citation:
PMID:  15171805     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Unidimensionality is the hallmark psychometric feature of a well-constructed measurement scale. However, in determining the degree to which a set of items form a unidimensional scale, aberrant item response patterns may distort our investigations. For example, aberrant response patterns may adversely impact interitem covariances which, in turn, can distort estimates of a scale's dimensionality and reliability. In this study, we investigate and compare the utility of three Mahalanobis distance (M-distance) measures in identifying and downweighting aberrant item response patterns. Our findings indicated that a residual-based M-distance measure had the best properties. Specifically, response patterns having greater residual-based M-distances were responsible for observed violations of unidimensionality. When these response patterns were properly downweighted according to this M-distance, the data fitted a one-factor model better and scale reliability increased. The procedures are illustrated using three real data sets.
Authors:
Ke-Hai Yuan; Wing Kam Fung; Steven P Reise
Related Documents :
12067195 - Development and validation of a couples measure of biased responding: the marital aggra...
2399305 - A dimensional approach to severe delusional psychoses.
17270575 - Development of an emotional processing scale.
21088995 - Law of the minimum paradoxes.
20098495 - Climate change and risk of leishmaniasis in north america: predictions from ecological ...
9645975 - Predictive clinical factors of in-hospital mortality in 231 consecutive patients with c...
Publication Detail:
Type:  Journal Article; Research Support, Non-U.S. Gov't    
Journal Detail:
Title:  The British journal of mathematical and statistical psychology     Volume:  57     ISSN:  0007-1102     ISO Abbreviation:  Br J Math Stat Psychol     Publication Date:  2004 May 
Date Detail:
Created Date:  2004-06-02     Completed Date:  2004-07-20     Revised Date:  2009-11-11    
Medline Journal Info:
Nlm Unique ID:  0004047     Medline TA:  Br J Math Stat Psychol     Country:  England    
Other Details:
Languages:  eng     Pagination:  151-65     Citation Subset:  IM    
Affiliation:
Department of Psychology, University of Notre Dame, USA. kyuan@nd.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Humans
Models, Theoretical*
Psychometrics / statistics & numerical data*
Reproducibility of Results

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Bayesian model comparison of nonlinear structural equation models with missing continuous and ordina...
Next Document:  A note on alternative parameterizations of a model for evaluating agreement between two tests.